Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 32, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 6:52 AM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 6:52 AM CDT (11:52 UTC)
- Expired
- May 4, 2020, 7:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Wichita radar (KICT), 154 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:21 AM CDT | HAIL 1 | 2 S Lincoln, KS | QUARTER SIZE HAIL AND HEAVY RAIN. |
| May 4, 7:39 AM CDT | HAIL 1.75 | Lincoln, KS | DELAYED REPORT FROM DISPATCH...HAD GOLF BALL SIZE HAIL IN LINCOLN AND JUST WEST OF LINCOLN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2154 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499 WUUS53 KICT 041152 SVRICT KSC053-105-041245- /O.NEW.KICT.SV.W.0032.200504T1152Z-200504T1245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 652 AM CDT Mon May 4 2020 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Lincoln County in central Kansas... Northern Ellsworth County in central Kansas... * Until 745 AM CDT. * At 652 AM CDT, a severe thunderstorm was located near Wilson, moving east at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Wilson, Lincoln, Sylvan Grove, Beverly and Westfall. This includes Interstate 70 between Mile Markers 206 and 235. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3879 9793 3878 9848 3905 9849 3919 9793 TIME...MOT...LOC 1152Z 254DEG 32KT 3886 9840 HAIL...1.25IN WIND...<50MPH $$ DARMOFAL
3 follow-up statements
708
WWUS53 KICT 041203
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
703 AM CDT Mon May 4 2020
KSC053-105-041245-
/O.CON.KICT.SV.W.0032.000000T0000Z-200504T1245Z/
Lincoln KS-Ellsworth KS-
703 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR LINCOLN AND NORTHERN ELLSWORTH COUNTIES...
At 703 AM CDT, a severe thunderstorm was located 10 miles southeast
of Sylvan Grove, or 11 miles southwest of Lincoln, moving east at 40
mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Wilson, Lincoln, Sylvan Grove, Beverly and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 9793 3878 9848 3905 9849 3919 9793
TIME...MOT...LOC 1203Z 251DEG 34KT 3891 9826
HAIL...1.75IN
WIND...<50MPH
$$
DARMOFAL188
WWUS53 KICT 041212
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
712 AM CDT Mon May 4 2020
KSC053-041221-
/O.CAN.KICT.SV.W.0032.000000T0000Z-200504T1245Z/
Ellsworth KS-
712 AM CDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLSWORTH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.
LAT...LON 3919 9793 3887 9793 3887 9848 3905 9849
TIME...MOT...LOC 1211Z 251DEG 34KT 3893 9816
$$
KSC105-041245-
/O.CON.KICT.SV.W.0032.000000T0000Z-200504T1245Z/
Lincoln KS-
712 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR LINCOLN COUNTY...
At 711 AM CDT, a severe thunderstorm was located 7 miles south of
Lincoln, moving east-notheast at 40 mph. Another severe storm was
located near Sylvan Grove.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Lincoln, Sylvan Grove, Beverly and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 9793 3887 9793 3887 9848 3905 9849
TIME...MOT...LOC 1211Z 251DEG 34KT 3893 9816
HAIL...1.75IN
WIND...<50MPH
$$
DARMOFAL191
WWUS53 KICT 041232
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
732 AM CDT Mon May 4 2020
KSC105-041245-
/O.CON.KICT.SV.W.0032.000000T0000Z-200504T1245Z/
Lincoln KS-
732 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR EASTERN LINCOLN COUNTY...
At 732 AM CDT, a severe thunderstorm was located over Beverly, or 8
miles east of Lincoln, moving east at 35 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Lincoln, Beverly and Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3919 9793 3887 9793 3887 9822 3910 9830
TIME...MOT...LOC 1232Z 248DEG 30KT 3901 9799
HAIL...1.75IN
WIND...<50MPH
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:31 AM CDT, 21 minutes earlier.
Area forecast discussion, May 4, 6:31 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 631 AM CDT Mon May 4 2020 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Tuesday Night) Issued at 243 AM CDT Mon May 4 2020 Forecast highlights: Severe thunderstorm potential today, shower/thunderstorm chances late Wednesday night through Thursday night, high probability of below normal temperatures Thursday through early to mid next week. Similar to yesterday early morning, expecting scattered to numerous thunderstorms to eventually develop between roughly 4-7 AM across portions of central and south-central Kansas, gradually developing and moving/expanding into east-central and southeast Kansas through mid-late morning. The culprits will be strengthening 850-700mb warm/moist advection ahead of approaching shortwave energy. Strong to severe storms are possible given the combination of ample elevated buoyancy, strong effective deep layer shear, and steep mid-level lapse rates. Elevated supercells are once again possible, capable of golfball size hail or larger and locally heavy rainfall. A damaging wind threat may eventually develop as well if numerous storm-mergers causes activity to grow upscale into bowing segments. If this morning's thunderstorms do not scour out the airmass too bad, a strongly unstable warm sector should develop for surface- based thunderstorms after about 3-4 PM, generally along and east of the Flint Hills corridor of southeast Kansas, as the Pacific cold front approaches from the west. Strong deep layer shear/instability combination should support supercells or supercell structures embedded within QLCS segments, capable of golfball size hail or larger and damaging winds. Additionally, thinking a tornado or two is possible, given ample low-level shear, low-level instability, and relatively low cloud bases as progged by the RAP, NAM, GFS. In fact, if the RAP forecast soundings verify, large clockwise turning hodographs would support the potential for a strong tornado. Once again though, the afternoon severe threat is contingent on this morning's storms not scouring out the airmass. Stay tuned. .LONG TERM...(Wednesday through Sunday) Issued at 243 AM CDT Mon May 4 2020 Our next chance of showers/thunderstorms will arrive late Wednesday night through Thursday night, as shortwave energy approaches from the northwest. Despite impressive deep layer shear owing to the northwest flow aloft, instability looks to be rather meager, so severe weather appears unlikely at this time. An overall cooling trend is expected Thursday through at least early to mid next week, as an unseasonably deep eastern CONUS upper trough develops and maintains itself for several days. This will support seasonably cool to below normal temperatures across the region, with daytime highs mostly in the 60s and overnight lows in the 40s. However, the cooler GFS would support some daytime highs in the 50s and 30s-40s for overnight lows. At this time, we are not expecting freezing temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 626 AM CDT Mon May 4 2020 Scattered strong to severe thunderstorms will impact portions of central and eastern Kansas this morning, mainly northeast of a line extending from Great Bend to Wichita to Winfield. Widespread IFR will spread north across the region this morning, possibly going LIFR for locations west of the Flint Hills. Another chance for scattered thunderstorms will be over far southeast Kansas between about 3-7 PM. IFR conditions will improve to VFR from northwest to southeast this afternoon in wake of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 51 74 50 / 40 10 0 0 Hutchinson 70 49 73 48 / 50 0 0 0 Newton 69 49 72 49 / 70 10 0 0 ElDorado 73 50 73 49 / 60 10 0 0 Winfield-KWLD 81 51 74 49 / 30 10 0 0 Russell 67 45 74 45 / 50 0 0 0 Great Bend 71 46 74 46 / 50 0 0 0 Salina 65 47 73 47 / 80 10 0 0 McPherson 68 48 72 47 / 60 0 0 0 Coffeyville 79 53 72 49 / 60 40 0 0 Chanute 74 51 71 48 / 80 40 0 0 Iola 70 51 71 48 / 80 40 0 0 Parsons-KPPF 77 52 71 49 / 60 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, May 4, 3:23 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 323 AM CDT Mon May 4 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 323 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of central, south-central, and southeast Kansas, especially along and northeast of a line extending from roughly Great Bend to Wichita to Winfield. The strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible again this afternoon through early evening, generally along and east of a line extending from Eureka to Moline to Sedan between about 3 and 7 PM. There remains some uncertainty on whether thunderstorms will even form, especially if this morning's thunderstorms are fairly widespread. However, if thunderstorms are able to develop, the strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rainfall. Additionally, the environment could support a few tornadoes...stay tuned. There is a chance for showers and thunderstorms late Wednesday night through Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, roughly along and northeast of a line extending from Great Bend to Wichita to Winfield, and again between about 3 and 7 PM along and east of a line extending from Eureka to Moline to Sedan. All reports of severe weather are greatly appreciated...thank you. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 4, 5:53 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
553 AM CDT Mon May 4 2020
KSZ032-047-041130-
Russell KS-Barton KS-
553 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 630 AM CDT.
* At 550 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Galatia, or 7 miles northeast
of Otis...moving east-northeast at 50 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Hoisington, Olmitz, Milberger, Galatia, Susank and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3880 9849 3856 9848 3850 9903 3870 9903
3870 9904
TIME...MOT...LOC 1052Z 257DEG 46KT 3858 9894
DARMOFALSpecial weather statement, May 4, 6:06 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
606 AM CDT Mon May 4 2020
KSZ032-041130-
Russell KS-
606 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 630 AM CDT.
* At 604 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles northwest of Milberger, or 7
miles south of Walker...moving east at 45 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Russell, Lucas, Gorham, Dorrance, Milberger, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3899 9904 3908 9848 3878 9849 3870 9901
3870 9904
TIME...MOT...LOC 1105Z 254DEG 36KT 3877 9903
DARMOFALSpecial weather statement, May 4, 6:25 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
625 AM CDT Mon May 4 2020
KSZ049-041145-
Saline KS-
625 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Saline County in central Kansas...
* Until 645 AM CDT.
* At 623 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles north of Gypsum, or 12 miles
east of Salina...moving northeast at 35 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Salina, Gypsum, New Cambria and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3869 9737 3867 9743 3886 9763 3895 9737
TIME...MOT...LOC 1125Z 243DEG 31KT 3880 9739
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:53 AM CDT | Special Weather Statement | ICT | Barton | 37 min |
| May 4, 6:06 AM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 4, 6:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 36 min |
| May 4, 6:25 AM CDT | Special Weather Statement | ICT | Saline | 20 min |
| May 4, 6:54 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 4, 7:17 AM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 4, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 30 min |
| May 4, 7:43 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 8:36 AM CDT | Special Weather Statement | ICT | Saline | 24 min |
| May 4, 8:42 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 4, 8:52 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| May 4, 9:26 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 48 min |
| May 4, 9:44 AM CDT | Special Weather Statement | ICT | Chase | 61 min |
| May 4, 10:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| May 4, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 17 min |
| May 4, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.